Heroin spongiform leukoencephalopathy (HSLE).
Clin Neuroradiol. 2012 Dec;22(4):345-9
Authors: Bach AG, Jordan B, Wegener NA, Rusner C, Kornhuber M, Abbas J, Surov A
PURPOSE: An increasing number of heroin addicts-especially young and first-time users-prefer inhaling the drug to intravenous injection. A rare complication of inhaling heroin is the development of a spongiform leukoencephalopathy (HSLE).
METHODS: Pathological background, symptoms, imaging, and therapeutical options are discussed on the basis of an example case.
RESULTS: Pathophysiologically, a dysfunction of the oligodendrocyte mitochondria is suspected. Three distinct stages based on key symptoms are defined. Patients may remain in one stage, or pass through two, or all three stages. Magnetic resonance imaging (MRI) is necessary for diagnosis. There are few therapeutical options. Antioxidants and coenzyme Q may be beneficial. The disorder is self-limiting in the majority of cases. Complications such as hydrocephalus and diffuse cerebellar swelling may, however, require neurosurgical intervention.
CONCLUSIONS: HSLE is a rare occurrence in patients with heroin abuse. The number of undetected cases in drug-related deaths may be high. Clinical appearance may be easily mistaken for withdrawal symptoms.
PMID: 23052964 [PubMed - indexed for MEDLINE]